Alert archive / Colorado / Red Flag Warnings in 2011

Red Flag Warning 27, NWS Goodland, KS

June 2, 2011Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jun 2, 2011, 5:56 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jun 2, 2011, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2011, 5:56 AM MDT (11:56 UTC)
In effect from
Jun 2, 2011, 11:00 AM MDT
Expired
Jun 2, 2011, 7:16 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3547 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WWUS83 KGLD 021156
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
556 AM MDT THU JUN 2 2011

...CRITICAL FIRE WEATHER CONDITIONS FROM LATE THIS MORNING INTO
EARLY THIS EVENING....

.SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH
WILL BE POSSIBLE ACROSS THE AREA. THE COMBINATION OF THE STRONG
WINDS...LOW RELATIVE HUMIDITIES...AND AVAILABLE FINE FUELS WILL
CREATE CRITICAL FIRE WEATHER WEATHER CONDITIONS.

COZ252>254-030000-
/O.NEW.KGLD.FW.W.0027.110602T1700Z-110603T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-
556 AM MDT THU JUN 2 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... 
  FIRE WEATHER ZONE 253 KIT CARSON...FIRE WEATHER ZONE 254 
  CHEYENNE CO. 

* WIND...SOUTH TO SOUTHWEST WINDS WILL VARY FROM 25 TO 40 MPH WITH
  GUSTS UP TO 55 MPH POSSIBLE. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES BETWEEN 10 TO 15 PERCENT
  ARE EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/GOODLAND
2 follow-up statements
331 
WWUS83 KGLD 021938
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT THU JUN 2 2011

...CRITICAL FIRE WEATHER CONDITIONS FROM LATE THIS MORNING INTO
EARLY THIS EVENING....

.SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
WILL BE POSSIBLE ACROSS THE AREA. THE COMBINATION OF THE STRONG
WINDS...LOW RELATIVE HUMIDITIES...AND AVAILABLE FINE FUELS WILL
CREATE CRITICAL FIRE WEATHER WEATHER CONDITIONS.

COZ252>254-030200-
/O.CON.KGLD.FW.W.0027.000000T0000Z-110603T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-
138 PM MDT THU JUN 2 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... 
  FIRE WEATHER ZONE 253 KIT CARSON...FIRE WEATHER ZONE 254 
  CHEYENNE CO. 

* WIND...SOUTH TO SOUTHWEST WINDS WILL VARY FROM 25 TO 35 MPH WITH
  GUSTS UP TO 45 MPH POSSIBLE.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES BETWEEN 10 TO 20 PERCENT
  ARE EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
946 
WWUS83 KGLD 030116
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT THU JUN 2 2011



COZ252>254-030230-
/O.CAN.KGLD.FW.W.0027.000000T0000Z-110603T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-
716 PM MDT THU JUN 2 2011

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITY READINGS WILL BE ABOVE 20 PERCENT WHILE WINDS
REMAIN BELOW THRESHOLDS NEEDED FOR RED FLAG WARNING CRITERIA. 

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 2, 5:04 AM MDT, 52 minutes earlier.

Area forecast discussion, Jun 2, 5:04 AM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
504 AM MDT THU JUN 2 2011

.DISCUSSION...
403 AM MDT THU JUN 2 2011

FORECAST PROBLEMS WILL BE NUMEROUS INTO THE WEEKEND. SATELLITE
SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN
ATLANTIC. AT THIS TIME MAIN FRONTAL BOUNDARIES ARE NORTH AND WEST OF
THE FORECAST. HOWEVER...OUTFLOW BOUNDARIES ARE DRAPED ACROSS THE
FORECAST AREA AT THIS TIME.

MODELS INITIALIZED WELL ON THE UPPER JET. AT MID LEVELS THE GFS WAS
DOING A LITTLE BETTER THAN THE UKMET AND CANADIAN. SPECIFICALLY IT
WAS DOING BETTER ON THE PACIFIC NORTHWEST UPPER TROUGH AND POSITION
STRENGTH OF UPPER RIDGE THAT IS CENTERED OVER THE SOUTHEAST PORTION
OF THE COUNTRY. ACTUALLY OF ANY MODEL THE RUC IS HANDLING THE UPPER
LEVELS THE BEST AT THIS TIME. AT THE SURFACE THE LARGE SCALE MODELS
ARE HAVING A HARD TIME RESOLVING DETAILS OVER OUR AREA WHICH IS NOT
BEING HELPED BY THE MESOSCALE INFLUENCES DUE TO HUGE OVERNIGHT MCS
OVER EASTERN NEBRASKA AND KANSAS. THE RUC CONTINUES TO CAPTURE THE
SURFACE WIND FIELD THE BEST AND SUPPORTS THE ECMWF WINDS THE BEST.

TODAY/TONIGHT...INITIAL PROBLEM WILL BE HOW MUCH MESOSCALE
INFLUENCES FROM THE CONVECTION LAST NIGHT WILL AFFECT THE FORECAST.
WILL MONITOR FOR AS LONG AS POSSIBLE TO SEE IF ANY LINGERING
PRECIPITATION BE AROUND. AT THIS TIME...THE RUC IS HANDLING THE
PRECIPITATION THE BEST AT THIS TIME. CURRENT PRECIPITATION HAS
BEEN STEADILY DECREASING. STILL HAVE A PERSISTENT OUTFLOW BOUNDARY
OVER THE NORTHEAST THIRD OF THE AREA. RECENTLY THIS BOUNDARY HAS
BEEN PUSHING TO THE WEST WITH UPSLOPE WINDS BEHIND IT. NOTHING HAS
BEEN FIRING ON THIS CONVERGENCE AREA DUE TO LARGE SCALE SUBSIDENCE
BEHIND CONVECTIVE SYSTEM. SO WILL KEEP IT DRY THIS MORNING.

DESPITE THE RUC HANDLING ABOVE MENTIONED OUTFLOW BOUNDARY THE
BEST EARLY ON...IT MIXES THIS BOUNDARY TOO FAST. IN FACT THE
BOUNDARY AS SHOWN BY RADAR AND OBSERVATIONS IS MOVING WEST AT THIS
TIME WHICH NOTHING IS CATCHING AT THIS TIME. TO THE WEST OF THIS
BOUNDARY...OUTFLOW FROM SOUTHERN CONVECTION HAS KEPT THE BOUNDARY
LAYER WELL MIXED WITH BREEZY TO OCCASIONALLY WINDY...FLIRTING WITH
ADVISORY...CONDITIONS OCCURRING. 88D PROFILER WINDS AND PLAN VIEW
WINDS ABOVE THE SURFACE SHOW THESE WINDS VEERING AND MOVING FURTHER
EAST. MESOANALYSIS ALSO SHOWS A SMALL SCALE DEVELOPING JUST NORTH OF
KGLD AND KITR.

NEWEST NAM AND ECMWF CAPTURE THIS FEATURE AND KEEP A PERSISTENT LOW
NEAR THE NORTHWEST/WESTERN PORTION OF THE FORECAST AREA. THIS KEEPS
THE TIGHTEST PRESSURE GRADIENT FURTHER EAST OF THE FORECAST AREA...
THAT IS IF IT CAN OVERCOME LOW LEVEL COLD POOL CURRENTLY IN PLACE.
ALSO POSSIBLE THAT A DECENT AMOUNT OF HIGH LEVEL CLOUD COVER COULD
LIMIT MIXING. SO WHAT DOES THIS ALL MEAN. AT THIS TIME BELIEVE
ADVISORY CRITERIA WINDS WILL STAY SOUTH AND EAST OF MY AREA. IF
COUPLING OF WINDS CAN OCCUR THEN THE WESTERN HALF HAS A GOOD SHOT AT
REACHING ADVISORY CRITERIA WITH GOOD LAPSE RATES IN PLACE. IF
CURRENT WINDS CONTINUE OUT WEST AND DO LET UP...WILL NEED TO ISSUE
A WIND ADVISORY BY THE END OF THE SHIFT. WHAT THIS HAS TO DO WITH
FIRE WEATHER WILL BE DISCUSSED BELOW.

BY LATE THIS AFTERNOON ALL THE MODELS EXCEPT THE GFS HAVE THE MAIN
JET TO THE WEST OF THE AREA. THE GFS PUTS THE RIGHT REAR QUADRANT
OVER THE NORTHWEST PORTION OF THE AREA. DURING THE NIGHT THE OTHER
MODELS IN VARYING DEGREES PUT THE RIGHT REAR QUADRANT OF THE JET
OVER THE NORTHWEST THIRD TO HALF OF THE AREA WITH THE ECMWF AND GFS
HAVING THE STRONGEST JET AROUND. POSSIBLE THAN SOME MESOSCALE
BOUNDARIES MAY BE IN PLACE. MODELS CONTINUE TO WARM MID LEVEL
TEMPERATURES. HOWEVER...AM WONDERING IF THAT MAY BE OVERDONE DUE TO
THE INFLUENCE OF EXITING CONVECTIVE SYSTEM. ONE WAY OR ANOTHER
BELIEVE SUBSIDENCE AND/OR VERY WARM AIR AT MID LEVELS WILL PUT A CAP
ON ANY CONVECTION. MODEL SOUNDINGS SHOW A VERY DRY AIR MASS THROUGH
THE NIGHT. SO DESPITE A FRONT MOVING THROUGH LATER TONIGHT...WILL
KEEP THE FORECAST DRY. BUT THIS WILL NEED TO BE ASSESSED AGAIN BY
THE DAY SHIFT.

AREAS OF OUT WEST HAVE REMAINED VERY MILD DUE TO THE SOUTHERLY
WINDS. KEPT HOT MAXES...ESPECIALLY OUT WEST...BUT IF GOOD MIXING
CONTINUES...THESE MAY BE TOO COOL. CONVERSELY IF THE COLD POOL IS
STUBBORN AND DOES NOT LEAVE VERY FAST...MAXES COULD BE COOLER.

FRIDAY/FRIDAY NIGHT...WITH THE EXCEPTION OF THE NAM/UKMET THE OTHER
MODELS KEEP A RIGHT REAR QUADRANT OVER SOME PORTION OF THE FORECAST
AREA THROUGH THE PERIOD WITH A GENERAL SHIFTING TO THE EAST DURING
THE NIGHT. CONSIDERING THE POSITION OF THE FRONT AND MID/UPPER
LEVEL LIFT...CURRENT THUNDERSTORM FORECAST LOOKED REASONABLE AND
DID NOT CHANGE.

SOME MODEL DIFFERENCES STILL IN THE MODEL POSITION OF THE FRONT BUT
NOT AS BAD. THE SOUTH AND SOUTHEAST PORTIONS OF THE AREA WILL BE
THE WARMEST. TRIED TO CAPTURE THAT IN THE GRIDS WHICH ENDED UP BEING
A SLIGHT COOL DOWN...ESPECIALLY FURTHER NORTH AND WEST YOU WENT.

SATURDAY/SATURDAY NIGHT...MODELS IN DISAGREEMENT BY LATE IN THE DAY
WHERE TO PUT THE UPPER JET. THEY VARY FROM BEING WELL NORTH OF THE
AREA TO OVER THE SOUTHEAST HALF TO SOUTHEAST OF THE AREA. AT THE
SAME TIME THE MODELS ARE SHOWING HEIGHTS ARE RISING AS SOUTHEAST
UPPER RIDGE STARTS/TRIES TO BUILD EAST INTO THE AREA. CONSIDERING
THAT...DO LIKE NOT ONLY THE FURTHER NORTH SOLUTION OF THE JET BUT
ALSO THE FURTHER NORTH SOLUTION OF THE FRONT OVER THE AREA. JUST
MADE MINOR ADJUSTMENTS TO CURRENT MAXES SINCE THEY DO SUPPORT WHAT
THE NEW MODEL RUN IS SUGGESTING.

ALSO LEFT THE PRECIPITATION FORECAST ALONE DUE TO THE UNCERTAINTY IN
UPPER JET AND FRONTAL POSITION. HOWEVER...THERE ARE INDICATIONS
THAT THIS PRECIPITATION MAY NEED TO BE PULLED FURTHER NORTH.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
504 AM MDT THU JUN 2 2011

FOR THE 12Z TAFS...VFR THROUGH THE PERIOD AT BOTH TERMINALS.
PLENTY OF MID AND HIGH LEVEL CLOUDS EXPECTED THROUGH THE PERIOD AS
SOUTHWESTERLY JET CONTINUES TO BRING MOISTURE IN AT THOSE LEVELS.
WINDS AT THE SURFACE WILL BE AN ISSUE...AS KGLD HAS BEEN VERY
GUSTY FROM THE SOUTH ALREADY THIS MORNING...WHILE KMCK IS AROUND
15 KNOTS FROM THE EAST. EXPECT BOTH LOCATIONS TO BE GUSTING IN THE
30KTS+ RANGE TODAY FROM THE SOUTH. BY 02-03Z...WINDS WILL COME
DOWN. A COLD FRONT WILL PASS THROUGH THE TERMINALS AT THE END OF
THE PERIOD...SO HAVE SHOWN WINDS VEERING TO WESTERLY AT THAT TIME.

BAS
&&

.FIRE WEATHER...
403 AM MDT THU JUN 2 2011

TRICKY FIRE WEATHER FORECAST. RELATIVE HUMIDITIES COULD REACH
CRITICAL VALUES AT MANY LOCATIONS IN THE SOUTHWEST AND WEST.
HOWEVER...AM VERY UNSURE ABOUT THE WIND FIELD. IF STRONGER WINDS
DEVELOP...THEN A RED FLAG WARNING WILL BE NEEDED. ALSO AM NOT SURE
IF RELATIVE HUMIDITIES WILL STAY LOW ENOUGH AS WELL. WILL CONTINUE
TO ASSESS THROUGH THE NIGHT AND MAY END UP ISSUING SOMETHING BEFORE
SUNRISE.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 10:39 AM MDT, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT WED JUN 1 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT WED JUN 1 2011 /1139 AM CDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON AND
MAY BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE
AREA. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS. IN ADDITION...THERE IS A SMALL THREAT FOR
TORNADOES...MAINLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE
KANSAS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON FRIDAY NIGHT AND
SATURDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ON
SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

STRONG SOUTHERLY WINDS WILL SPREAD ACROSS THE AREA ON THURSDAY.
THE STRONG WINDS COMBINED WITH VERY WARM TEMPERATURES MAY CREATE
HAZARDOUS DRIVING CONDITIONS ACROSS THE REGION...ALONG WITH AN
ELEVATED FIRE DANGER ACROSS PORTIONS OF EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:12 AM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma14 hr

Nearby

Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.